Kansas, 2018

Hail and Damaging Wind in Kansas, May 23, 2018

May 23, 2018 · NWS DDC · 2 events in 2 counties and zones

A couple of storms were marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of storms were marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
315 PM CDT Wed May 23 2018

...Updated Short and Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 115 PM CDT Wed May 23 2018

Main forecast challenge today is thunderstorm development this
afternoon/evening. Mid-level low pressure over northeastern Idaho
will continue to lift northeast this afternoon, bringing upper-
level ridging over the High Plains. An embedded shortwave in the
southwest flow over western Kansas is increasing storm chances
this afternoon, with CAM agreement on two main areas of
thunderstorm development. The first, visible satellite imagery
this afternoon is showing storm growth in a line from roughly
just east of Meade State park to east of Dodge City, with cirrus
clouds lingering north and west of this line. With 1500 to 2000
J/kg MLCAPE and little MLCIN along the line, there is enough
instability to support marginal thunderstorm development, but the
environment is lacking shear to sustain upscale growth. CAMs do
agree on storm development in this area lasting a short time this
afternoon. How far they move north and east will be determined if
the cirrus clouds can burn off to allow for instability. The
second area of thunderstorms development is in far southwest
Kansas roughly after 6pm. This is the same area that received the
beneficial rain this morning. Currently, visible satellite shows
the area with cirrus clouds. Storms have already developed in
northwestern New Mexico/northeastern Texas, and CAMs show these
storms moving east into far Southwest Kansas, and extending
through Texas. How much they affect Southwestern Kansas will be
determined if cirrus clouds can burn off over that area to allow
instability to build, and if the storms can tap into the low level
jet that develops this evening. Have left low pops in through the
evening due to uncertainty. Thunderstorms that develop may be
marginally severe, with 60 mph wind gusts and up to quarter size
hail, especially in the storms that may develop in far Southwest
Kansas. Temperatures overnight will stay in the 60s.

Thursday, lee troughing in eastern Colorado continues, bringing
another gusty day to Southwest Kansas. Another shortwave moves
through Thursday night, bringing yet another afternoon for storm
chances. With weak flow aloft and therefore weak shear, storms
that develop should not be severe. Highs on Thursday will reach
the upper 80s/lower 90s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 115 PM CDT Wed May 23 2018

On Friday, a cold front moves through the region, though the
airmass behind the front won't feel much different as temperatures
Friday will still reach into the mid to upper 90s. Wind will
finally subside as the trough axis moves through the region. There
is a chance for storms to develop behind the front Friday evening.

Upper level ridging builds into the region for Memorial Day
Weekend, which will limit storm chances on Saturday. However, we
will be battling the heat on both Saturday and Sunday with
temperatures into the mid-90s and possibly 100s near the Oklahoma
border. Storm chances return Sunday night due to a shortwave ahead
of an upper level low.

The upper level low begins moving northeast on Monday, bringing
southwest flow over western Kansas once again for the beginning of
the week, with embedded shortwaves offering storm chances each
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 23 2018

Main aviation concerns this TAF period will be gusty southerly
wind and potential thunderstorms late afternoon/evening. Lee
troughing has increased the pressure gradient this afternoon,
causing southerly wind at 15-20 knots, with gusts to 25-30 knots.
Wind should decrease after dark with the loss of daytime heating
to less than 12 knots. An upper level disturbance will bring the
chance for thunderstorms. Highest confidence for VCTS near KHYS
and KLBL between 20Z and 22Z. Have included TSRA for KLBL for 3-5Z
based on consistency with CAMs, but will continue to monitor
storm development. Ceilings will lower tonight ahead of the
disturbance, but terminals should remain under VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  64  90  64 /  20  20  20  10
GCK  86  64  91  62 /  70  30  20  10
EHA  85  61  91  62 /  40  30  20   0
LBL  87  65  92  64 /  70  30  20  10
HYS  90  67  90  64 /  20  20  20  30
P28  90  67  90  66 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Reynolds
Hazardous weather outlook, May 23, 2:57 AM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
357 AM CDT Wed May 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
357 AM CDT Wed May 23 2018 /257 AM MDT Wed May 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few strong to marginally severe thunderstorms will be possible
late this afternoon and early tonight west of highway 283. The main
hazards from these storms will be wind gusts up to 60 mph and
hail up to the size of a quarter.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to marginally severe
thunderstorms late Thursday and late Friday. Gusty winds of up to
60 mph and quarter size hail will be the main hazards both
evenings.

Elevated to near critical fire risk levels possible over the
Memorial Weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required after 6 pm west of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 23, 2:58 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT WED MAY 23 2018

KSZ065-066-079-080-232200-
Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
358 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...SOUTHWESTERN STAFFORD AND SOUTHEASTERN EDWARDS COUNTIES
UNTIL 500 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Garfield to 4 miles south of
Centerview. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Larned, Greensburg, Lewis, Garfield, Belpre, Fellsburg, Frizell,
Centerview, Zook, Trousdale and Sanford.

LAT...LON 3766 9905 3760 9938 3816 9934 3827 9903
      3826 9903 3826 9894
TIME...MOT...LOC 2058Z 244DEG 16KT 3812 9926 3776 9929

GERARD
Special weather statement, May 23, 3:34 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT WED MAY 23 2018

KSZ031-046-232230-
Rush KS-Ellis KS-
434 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hargrave, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Schoenchen, Rush Center, Liebenthal, Loretta, Nekoma,
Hargrave, Pfeifer, Munjor and Antonino.

LAT...LON 3873 9904 3871 9904 3840 9933 3853 9956
      3889 9940
TIME...MOT...LOC 2134Z 202DEG 19KT 3858 9938

GERARD
Special weather statement, May 23, 3:45 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT WED MAY 23 2018

KSZ065-066-079>081-232245-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
445 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...EASTERN
PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawnee Rock to 3 miles northwest of
Dillwyn to 4 miles west of Haviland. Movement was northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pratt, St. John, Stafford, Haviland, Macksville, Iuka, Hudson,
Seward, Byers, Radium, Hopewell, Dillwyn and Trousdale.

LAT...LON 3777 9860 3755 9925 3795 9899 3829 9904
      3830 9903 3826 9903 3826 9847 3809 9847
TIME...MOT...LOC 2145Z 231DEG 25KT 3827 9896 3801 9892 3762 9919

GERARD

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 23, 4:24 PM CST
Where
Ellis County, 2.14 mi NNE of Victoria
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.880, -99.140

Hail, Kiowa

When
May 23, 4:50 PM CST
Where
Kiowa County, 0.55 mi W of Haviland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -99.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761995, 761994.